22 . January , 2018 - Monday
Check todays hot topics or new products

Find a Drug: Advanced

Please Sign in or Register

All about: Ibuprofen

Big Image
Generic Name: Ibuprofen Tablets (Prescription Strength) (EYE-bue-PROE-fen)
Brand Name: Examples include IBU and Motrin

Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). It may cause an increased risk of serious and sometimes fatal heart and blood vessel problems (eg, heart attack, stroke). The risk may be greater if you already have heart problems or if you take Ibuprofen for a long time. Do not use Ibuprofen right before or after bypass heart surgery.

Ibuprofen may cause an increased risk of serious and sometimes fatal stomach ulcers and bleeding. Elderly patients may be at greater risk. This may occur without warning signs.


Ibuprofen is used for:

Treating rheumatoid arthritis, osteoarthritis, menstrual cramps, or mild to moderate pain. It may also be used for other conditions as determined by your doctor.

Ibuprofen is an NSAID. Exactly how it works is not known. It may block certain substances in the body that are linked to inflammation. NSAIDs treat the symptoms of pain and inflammation. They do not treat the disease that causes those symptoms.

Do NOT use Ibuprofen if:

  • you are allergic to any ingredient in Ibuprofen
  • you have had a severe allergic reaction (eg, severe rash, hives, trouble breathing, growths in the nose, dizziness) to aspirin or an NSAID (eg, ibuprofen, celecoxib)
  • you have recently had or will be having bypass heart surgery
  • you are in the last 3 months of pregnancy

Contact your doctor or health care provider right away if any of these apply to you.

Before using Ibuprofen :

Some medical conditions may interact with Ibuprofen . Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:

  • if you are pregnant, planning to become pregnant, or are breast-feeding
  • if you are taking any prescription or nonprescription medicine, herbal product, or dietary supplement
  • if you have allergies to medicines, foods, or other substances
  • if you have a history of kidney or liver disease, diabetes, or stomach or bowel problems (eg, bleeding, perforation, ulcers)
  • if you have a history of swelling or fluid buildup, lupus, asthma, or growths in the nose (nasal polyps), or mouth inflammation
  • if you have high blood pressure, blood disorders, bleeding or clotting problems, heart problems (eg, heart failure), or blood vessel disease, or if you are at risk for any of these diseases
  • if you have poor health, dehydration or low fluid volume, or low blood sodium levels, you drink alcohol, or you have a history of alcohol abuse

Some MEDICINES MAY INTERACT with Ibuprofen . Tell your health care provider if you are taking any other medicines, especially any of the following:

  • Anticoagulants (eg, warfarin), aspirin, corticosteroids (eg, prednisone), heparin, or selective serotonin reuptake inhibitors (SSRIs) (eg, fluoxetine) because the risk of stomach bleeding may be increased
  • Probenecid because it may increase the risk of Ibuprofen 's side effects
  • Cyclosporine, lithium, methotrexate, or quinolones (eg, ciprofloxacin) because the risk of their side effects may be increased by Ibuprofen
  • Angiotensin-converting enzyme (ACE) inhibitors (eg, enalapril) or diuretics (eg, furosemide, hydrochlorothiazide) because their effectiveness may be decreased by Ibuprofen

This may not be a complete list of all interactions that may occur. Ask your health care provider if this medicine may interact with other medicines that you take. Check with your health care provider before you start, stop, or change the dose of any medicine.

How to use Ibuprofen :

Use Ibuprofen as directed by your doctor. Check the label on the medicine for exact dosing instructions.

  • Ibuprofen comes with an extra patient information sheet called a Medication Guide. Read it carefully. Read it again each time you get Ibuprofen refilled.
  • Take Ibuprofen by mouth with or without food. It may be taken with food if it upsets your stomach. Taking it with food may not lower the risk of stomach or bowel problems (eg, bleeding, ulcers). Talk with your doctor or pharmacist if you have persistent stomach upset.
  • Take Ibuprofen with a full glass of water (8 oz/240 mL) as directed by your doctor.
  • If you miss a dose of Ibuprofen and you are taking it regularly, take it as soon as possible. If it is almost time for your next dose, skip the missed dose. Go back to your regular dosing schedule. Do not take 2 doses at once.

Ask your health care provider any questions you may have about the proper use of Ibuprofen .

Important safety information:

  • Ibuprofen may cause dizziness or drowsiness. These effects may be worse if you take it with alcohol or certain medicines. Use Ibuprofen with caution. Do not drive or perform other possibly unsafe tasks until you know how you react to it.
  • Serious stomach ulcers or bleeding can occur with the use of Ibuprofen . Taking it in high doses or for a long time, smoking, or drinking alcohol increases the risk of these side effects. Taking Ibuprofen with food will NOT reduce the risk of these effects. Contact your doctor or emergency room at once if you develop severe stomach or back pain; black, tarry stools; vomit that looks like blood or coffee grounds; or unusual weight gain or swelling.
  • Do NOT take more than the recommended dose or use for longer than prescribed without checking with your doctor.
  • Ibuprofen has ibuprofen in it. Before you start any new medicine, check the label to see if it has ibuprofen in it too. If it does or if you are not sure, check with your doctor or pharmacist.
  • Do not take aspirin while you are using Ibuprofen unless your doctor tells you to.
  • Lab tests, including kidney function, complete blood cell counts, and blood pressure, may be done to monitor your progress or to check for side effects. Be sure to keep all doctor and lab appointments.
  • Use Ibuprofen with caution in the ELDERLY; they may be more sensitive to its effects, including stomach bleeding and kidney problems.
  • Ibuprofen should be used with extreme caution in CHILDREN; safety and effectiveness in children have not been confirmed.
  • PREGNANCY and BREAST-FEEDING: Ibuprofen may cause harm to the fetus. Do not take it during the last 3 months of pregnancy. If you think you may be pregnant, contact your doctor. You will need to discuss the benefits and risks of taking Ibuprofen while you are pregnant. It is not known if Ibuprofen is found in breast milk. Do not breast-feed while taking Ibuprofen .

Possible side effects of Ibuprofen :

All medicines can cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:

Constipation; diarrhea; dizziness; gas; headache; heartburn; nausea; stomach pain or upset.

Seek medical attention right away if any of these SEVERE side effects occur:

Severe allergic reactions (rash; hives; itching; trouble breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); bloody or black, tarry stools; change in the amount of urine produced; chest pain; confusion; dark urine; depression; fainting; fast or irregular heartbeat; fever, chills, or persistent sore throat; mental or mood changes; numbness of an arm or leg; one-sided weakness; red, swollen, blistered, or peeling skin; ringing in the ears; seizures; severe headache or dizziness; severe or persistent stomach pain or nausea; severe vomiting; shortness of breath; stiff neck; sudden or unexplained weight gain; swelling of hands, legs, or feet; unusual bruising or bleeding; unusual joint or muscle pain; unusual tiredness or weakness; vision or speech changes; vomit that looks like coffee grounds; yellowing of the skin or eyes.

This is not a complete list of all side effects that may occur. If you have questions or need medical advice about side effects, contact your doctor or health care provider. You may report side effects to the FDA at 1-800-FDA-1088 (1-800-332-1088) or at http://www.fda.gov/medwatch.

If OVERDOSE is suspected:

Contact 1-800-222-1222 (the American Association of Poison Control Centers), your local poison control center ( http://www.aapcc.org/findyour.htm), or emergency room immediately. Symptoms may include decreased urination; loss of consciousness; seizures; severe dizziness or drowsiness; severe nausea or stomach pain; slow or troubled breathing; unusual bleeding or bruising; vomit that looks like coffee grounds.

Proper storage of Ibuprofen :

Store Ibuprofen at room temperature, between 68 and 77 degrees F (20 and 25 degrees C). Store away from heat, moisture, and light. Do not store in the bathroom. Keep Ibuprofen out of the reach of children and away from pets.

General information:

  • If you have any questions about Ibuprofen , please talk with your doctor, pharmacist, or other health care provider.
  • Ibuprofen is to be used only by the patient for whom it is prescribed. Do not share it with other people.
  • If your symptoms do not improve or if they become worse, check with your doctor.

This information is a summary only. It does not contain all information about Ibuprofen . If you have questions about the medicine you are taking or would like more information, check with your doctor, pharmacist, or other health care provider.

Issue Date: September 5, 2007
Database Edition 07.3.1.003
Copyright © 2007 Wolters Kluwer Health, Inc.

Recent Drug Updates at DrugIndexOnline:





Acular Acular
Generic Name: ketorolac ophthalmic (kee TOE roe lak) Brand Names: Acular, Acular LS What is Acular (ketorolac ophthalmic)? Ketorolac ophthalmic is in a class of drugs called nonsteroidal anti-inflammatory drugs. It reduces pain and inflammation in the eyes. Ketorolac ophthalmic is used more...

Ak-Zol Ak-Zol
Some commonly used brand names are: In the U.S.— Ak-Zol 1 Daranide 2 Dazamide 1 Diamox 1 Diamox Sequels 1 MZM 3 Neptazane 3 Storzolamide 1 In Canada— Acetazolam 1 Apo-Acetazolamide 1 Diamox 1 Diamox Sequels 1 Neptazane 3 Another commonly used name for dichlorphenamide is diclofen more...

Doxycycline Delayed-Release Capsules Doxycycline Delayed-Release Capsules
Generic Name: Doxycycline Delayed-Release Capsules (dox-ee-SYE-kleen) Brand Name: DoryxDoxycycline Delayed-Release Capsules is used for:Treating certain bacterial infections. It may be used in combination with other medicines to treat acne or amoeba infections in the intestines. It may be used t more...

Folic Acid Folic Acid
Generic Name: Folic Acid Injection (FOE-lik ASS-id) Brand Name: Generics only. No brands available.Folic Acid is used for:Treating certain types of anemia. It may also be used to treat other conditions as determined by your doctor. Folic Acid is a vitamin. It works by helping the body to produc more...

Koromex Cream Vaginal Koromex Cream Vaginal
Some commonly used brand names are: In the U.S.— Advantage 24 2 Because 2 Conceptrol Contraceptive Inserts 2 Conceptrol Gel 2 Delfen 2 Emko 2 Emko Pre-Fil 2 Encare 2 Gynol II Extra Strength Contraceptive Jelly 2 Gynol II Original Formula Contraceptive Jelly 2 Koromex Cream 3 Koromex Cryst more...

Loratadine, Pseudoephedrine sulfate Loratadine, Pseudoephedrine sulfate
Generic name: Loratadine, Pseudoephedrine sulfate Brand names: Claritin-D Why is Loratadine, Pseudoephedrine sulfate prescribed? Claritin-D is an antihistamine and decongestant that relieves the sneezing, runny nose, stuffiness, and itchy, tearing eyes caused by hay fever or other upper respirat more...

Nitrolingual Spray Nitrolingual Spray
Generic Name: Nitroglycerin Spray (nye-troe-GLI-ser-in) Brand Name: NitrolingualNitrolingual Spray is used for:Treating sudden chest pain attacks or preventing chest pain caused by heart disease. It also may be used for certain conditions as determined by your doctor. Nitrolingual Spray is a nit more...

PMS-Docusate Sodium PMS-Docusate Sodium
Some commonly used brand names are: In the U.S.— Agoral 35 Alophen 25 Alphamul 30 Alramucil Orange 7 Alramucil Regular 7 Bisac-Evac 25 Black-Draught 26 Black-Draught Lax-Senna 32 Carter's Little Pills 25 Cholac 14 Citroma 16 Citrucel Orange Flavor 3 Citrucel Sugar-Free Orange Flavor 3 Col more...